Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 117, NWS Bismarck, ND

August 2, 2000Dunn County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 2, 2000, 4:46 PM MDT for Dunn County, North Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2000, 4:46 PM MDT (22:46 UTC)
Expired
Aug 2, 2000, 5:45 PM MDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Whole counties

County Dunn County, ND

The radar

The Bismarck radar (KBIS), 155 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:45 PM MDTThunderstorm Wind 52 EHalliday, NDCooperative observer reported very heavy rain with the storm.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 2:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2000-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2000-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

412 
WUUS53 KBIS 022248
SVRBIS
NDC025-022345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
446 PM MDT WED AUG 2 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 545 PM MDT(645 PM CDT)

* AT 446 PM MDT(546 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF KILLDEER...OR
  ABOUT 36 MILES NORTH OF DICKINSON...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KILLDEER AT 455 PM MDT
  RURAL NORTHERN DUNN COUNTY ALONG HIGHWAY 22  

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER. HEAVY RAIN AND STREET FLOODING IS ALSO
POSSIBLE.

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:15 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 2, 3:15 PM MDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
415 PM CDT WED AUG 2 2000

DISCUSSION DELAYED DUE TO EARLY ZONES/WATCH ISSUANCE AND AS1 SWAP
WITH AWIPS.

TSTM LINES MOVING SE FROM SASK...AND MOVING EAST FROM MT ASSOC WI
TWO VORTS AND H7 OMEGA FIELDS. THIS IMPULSE TO TREK ACROSS THE STA
TON. SFC TROUGH NEARING MT/DAKS BORDER AND PROGGED TO MOVE EWD
SLOWLY. TROUGH RE-ESTABLISHES ITSELF AGAIN BY THU EVE AND ANOTHER
IMPULSE TO BRING CHC FOR TSTMS IN THE WEST THU NIGHT...AND OVER ALL
CWA FRI.

INSTABILITY LINGERS INTO SAT AND SUN...WITH SFC HIGH PRES MOVING
INTO THE REGION BY MON.

.BIS...NONE
VINING

In the hours before

Special weather statement, Aug 2, 1:10 PM MDT, 3 hours 36 minutes before
NDZ001-009-017-022110-

 SPECIAL WEATHER STATEMENT...VALID UNTIL 410 PM CDT...
NATIONAL WEATHER SERVICE  WILLISTON NORTH DAKOTA
210 PM CDT WED AUG 2 2000

AT 210 PM CDT (110 MDT) SCATTERED SHOWERS AND THUNDERSTORMS HAD
ENTERED WESTERN DIVIDE AND NORTHWESTERN WILLIAMS COUNTIES. ADDITIONAL
SHOWERS AND THUNDERSTORMS DEVELOPING IN EASTERN MONTANA CAN BE
EXPECTED TO AFFECT NORTHWESTERN NORTH DAKOTA AS THEY MOVE EASTWARD
THIS AFTERNOON. WHILE MUCH OF THE ACTIVITY WILL REMAIN LIGHT...GUSTY
WINDS...PERIODS OF RAIN...FREQUENT LIGHTNING AND SMALL HAIL ARE
POSSIBLE WITH SOME OF THE STRONGER STORMS.

THOMSON

N
Special weather statement, Aug 2, 2:55 PM MDT, 1 hour 51 minutes before
SPSISN
NDZ001-009-017-022155-

 SPECIAL WEATHER STATEMENT...VALID UNTIL 500 PM CDT...
NATIONAL WEATHER SERVICE WILLISTON NORTH DAKOTA
355 PM CDT WED AUG 2 2000

...SEVERE THUNDERSTORM IS IN EFFECT UNTIL 900 PM CDT...

AT 345 PM CDT (245 MDT) SCATTERED SHOWERS AND THUNDERSTORMS HAVE
ENTERED WILLIAMS COUNTY MOVING EAST AT 25 MPH. PERIODS OF HEAVY
RAIN...FREQUENT LIGHTNING AND SMALL HAIL HAVE BEEN REPORTED WITH
THESE SORMS.

ASSID

N
Local storm report, Aug 2, 4:18 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
518 PM CDT WED AUG 02 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0424 PM    10 SW MOHALL              ND   69 MPH TSTM GUST
08/02/00   RENVILLE                       REPORTED BY OFF DUTY
                                          MINOT AFB OBSERVER.

0458 PM    9 ESE KENMARE             ND   HEAVY RAIN
08/02/00   WARD                           REPORTED BY STORM
                                          SPOTTER.  RAIN OF 1.3
                                          INCHES IN 20 MINUTES.
                                          NO HAIL. WIND LESS THAN
                                          40 MPH.

0511 PM    AMIDON                    ND   50 MPH TSTM GUST
08/02/00   SLOPE                          REPORTED BY PUBLIC. AND
                                          VERY HEAVY RAIN.

0515 PM    ROSS                      ND   50 MPH TSTM GUST
08/02/00   MOUNTRAIL                      REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:57 PM MDTSevere Thunderstorm WarningBISMcKenzie63 min
Aug 2, 2:29 PM MDTSevere Thunderstorm WarningBISWilliams61 min
Aug 2, 3:24 PM MDTSevere Thunderstorm WarningBISRenville, Ward66 min
Aug 2, 3:46 PM MDTTornado WarningBISRenville34 min
Aug 2, 5:45 PM MDTSevere Thunderstorm WarningBISDunn, Mercer60 min
Aug 2, 5:55 PM MDTSevere Thunderstorm WarningBISMountrail50 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.